Nebraska, 2011

Hail in Nebraska, May 23, 2011

May 23, 2011 · NWS LBF · 4 events in 1 county or zone

An upper level disturbance which lifted out of the Rockies helped initiate severe thunderstorms over southwest Nebraska. 75 inches in Chase County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An upper level disturbance which lifted out of the Rockies helped initiate severe thunderstorms over southwest Nebraska. The largest hail recorded was 1.75 inches in Chase County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 23, 1:12 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, May 23, 1:12 PM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT MON MAY 23 2011

.SYNOPSIS...
H5 LOW CONTINUES TO ROUND THE BASE OF A TROUGH EXTENDING ALONG THE
WEST COAST OF THE CONUS. WV IMAGERY THIS AFTERNOON SHOWS THIS
FEATURE LIFTING INTO CENTRAL CA. LEAD DISTURBANCE HAS BEGUN TO
INITIATE CONVECTION ACROSS THE FRONT RANGES OF COLORADO AND WYOMING.
TEMPERATURES AS OF 3 PM CDT WERE IN THE 70S.

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH THURSDAY MORNING...MAIN FORECASTING
CHALLENGE THROUGH MIDWEEK DEALS WITH PRECIPITATION
CHANCES...PRECIPITATION QUANTITIES AND IMPACTS ON ONGOING FLOODING
ALONG THE NORTH PLATTE RIVER. FOR TONIGHT...LEAD SHORTWAVE WILL
ENTER THE PANHANDLE THIS EVENING...INITIATING CONVECTION ACROSS THE
WESTERN CWA. THIS ACTIVITY WILL SPREAD TO THE NORTHEAST OVERNIGHT.
ONGOING POP FORECAST HAD THIS WELL IN HAND AND NO CHANGES WERE MADE
TO TONIGHTS FCST.

FOR TOMORROW...THE MAIN UPPER LEVEL LOW WILL LIFT OUT OF THE FOUR
CORNERS BEGINNING MIDDAY TUESDAY. CONVECTION AND SEVERE TSRAS WILL
DEVELOP QUICKLY TUES AFTERNOON AS THE CAP WEAKENS CONSIDERABLY.
STILL THINK MAIN SVR THREAT WILL BE CONFINED TO OUR FAR EASTERN AND
SERN ZONES...WHERE STEERING WINDS WILL BE FAVORABLE FOR LIFTING
SEVERE CONVECTION FROM CENTRAL KS INTO CENTRAL NEBRASKA. RIGHT
NOW...MAIN SEVERE THREAT APPEARS TO BE LARGE HAIL WITH THE WARM
FRONT LOCATED SOUTH OF THE FORECAST AREA. FURTHER WEST AND
NORTH...HEAVY RAIN AND SMALL HAIL LOOK PROBABLE. WIDESPREAD RAIN
LOOKS PROBABLE LATE TUESDAY AFTERNOON AND WEDS EVENING AS THE H5 LOW
REDEVELOPS ACROSS NWRN KS. ISENTROPIC LIFT ALONG THE NRN AND NWRN
PERIPHERY OF THE LOW WILL INCREASE SIGNIFICANTLY TUESDAY AFTERNOON
AND TUESDAY NIGHT...RESULTING IN THE HIGHEST THREAT FOR HEAVY
RAIN. THE LATEST GFS...NAM...AND CANADIAN SOLNS PLACE STORM TOTALS
OF 2 TO 4 INCHES ACROSS A LARGE PORTION OF THE FORECAST AREA.
DECIDED TO HOIST A FLASH FLOOD WATCH FOR LOCATIONS ALONG AND SOUTH
OF HIGHWAY 92 FROM BROKEN BOW TO ARTHUR...AND WEST OF A LINE FROM
ARTHUR TO GORDON. FOR NORMALLY FAVORABLE FLASH FLOODING LOCATIONS
ALONG AND NORTH OF HIGHWAY 20 EAST OF VALENTINE...QPF'S WILL BE
LIGHTER...SO WILL HOLD OFF ON A WATCH FOR NOW. ATTM...THE WATCH WILL
RUN FROM 12Z TUESDAY THROUGH 00Z THURSDAY. BY WEDS AFTN...THE MAIN
DEFORMATION BAND WILL SHIFT INTO CENTRAL AND EASTERN
NEBRASKA...EFFECTIVELY ENDING THE HEAVY RAIN THREAT FOR THE AREA.

WEDNESDAY NIGHT AND THURSDAY WILL BE DRY AS LOW AMPLITUDE RIDGING
BUILDS INTO THE AREA. DRY CONDS WILL BE SHORT LIVED THOUGH AS
ANOTHER UPPER LEVEL LOW WILL LIFT FROM THE NRN ROCKIES...ACROSS NRN
NEBRASKA FRIDAY. IN ITS ADVANCE...SHOWERS AND THUNDERSTORMS LOOK
PROBABLE THURSDAY NIGHT. SFC DEW POINTS WILL SURGE INTO THE MID 50S
AHEAD OF THIS FEATURE THURSDAY NIGHT

LONG TERM...THURSDAY NIGHT THROUGH MONDAY...
GFS ENSEMBLE MEAN AND GFS WILL BE FOLLOWED CLOSELY FOR THIS FORECAST
PERIOD...AS THEY ARE IN EXCELLENT AGREEMENT. THE NEW ECMWF IS ALSO
COMING AROUND...SO FORECAST CONFIDENCE IS HIGHER TODAY FOR THE
EXTENDED PERIOD. ON FRIDAY...ALL MODELS INDICATE A STRONG QUICK
MOVING SHORTWAVE CROSSING THE AREA. SCATTERED SHOWERS/THUNDERSTORMS
WILL LINER THROUGH THE MORNING HOURS ACROSS CENTRAL INTO NORTH
CENTRAL NEBRASKA. SATURDAY AND SUNDAY RIDGING TRIES TO BUILD
NORTHEAST INTO THE CENTRAL PLAINS AHEAD OF A DEEPENING TROUGH ACROSS
THE WESTERN CONUS. THIS SHOULD BRING WARMER AND MAINLY DRY
CONDITIONS FOR THE WEEKEND...WITH HIGHS IN THE 70S TO NEAR 80.

&&

AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE NIGHT. OUTSIDE OF ANY
PRECIPITATION...VFR CONDITIONS CAN BE EXPECTED. POSSIBLE MVFR MAY
OCCUR IN ANY THUNDERSTORM ACTIVITY. SURFACE WINDS WILL BECOME EAST
AT 5 TO 15 KTS OVERNIGHT.

&&

.HYDROLOGY...AT 1 PM CDT...THE STAGE ON THE NORTH PLATTE RIVER AT
NORTH PLATTE WAS 7.16 FEET. THIS IS AN INCREASE OF 0.08 FEET OVER
THE PAST 24 HRS. THIS STAGE IS EXPECTED TO INCREASE ABOVE 7.2 FEET
BY TUESDAY. BEYOND TUESDAY...ADDITIONAL RISES TO 7.5 FEET ARE HIGHLY
PROBABLE BASED ON THE LATEST RAINFALL FORECASTS THROUGH WEDNESDAY
NIGHT. IF THE HEAVY RAINFALL MATERIALIZES...THE RIVER WILL REMAIN AT
OR NEAR 7.5 FEET THROUGH THE WEEKEND.

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH...7 AM CDT TUESDAY
THROUGH 7 PM CDT WEDNESDAY...FOR ZONES
NEZ004-022-035>038-056>059-069>071.

AVIATION...AND LONG TERM...TAYLOR
SYNOPSIS...SHORT TERM AND HYDROLOGY...BUTTLER
Hazardous weather outlook, May 23, 3:21 AM MST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
521 AM CDT MON MAY 23 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-241100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
521 AM CDT MON MAY 23 2011 /421 AM MDT MON MAY 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A DEVELOPING STORM SYSTEM WILL APPROACH WESTERN AND NORTH CENTRAL
NEBRASKA THIS AFTERNOON...TRIGGERING ISOLATED TO SCATTERED
COVERAGE OF SHOWERS AND THUNDERSTORMS. SHOWERS AND THUNDERSTORMS
WILL BE LIKELY TONIGHT...MAINLY WEST OF HIGHWAY 83. SOME OF THE
STRONGER STORMS TONIGHT MAY CONTAIN BRIEF HEAVY RAIN AND PEA SIZE
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AS THE STORM SYSTEM DEEPENS AND TRACKS ACROSS NORTHEAST COLORADO
AND NORTHERN KANSAS TUESDAY AND WEDNESDAY...SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO BECOME WIDESPREAD.

THIS WILL BE A LARGE STORM SYSTEM WITH HEAVY RAINFALL LIKELY
ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. THIS MAY LEAD TO
AREAS OF LOWLAND FLOODING...ESPECIALLY ALONG OR NEAR THE NORTH
PLATTE AND PLATTE RIVERS...ALREADY AFFECTED BY FLOODING OR HIGH
RIVER LEVELS.

THUNDERSTORMS WILL LIKELY ACCOMPANY THE HEAVY RAINFALL WITH A
THREAT FOR HAIL. THE STORM SYSTEM IS EXPECTED MOVE OUT OF NEBRASKA
BY WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

The radar

The Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Chase

When
May 23, 5:25 PM MST
Where
Chase County, 3.61 mi NNE of Champion
Measured
1.75 in hail
Reported by
Public
Coordinates
40.520, -101.730

Hail, Chase

When
May 23, 5:45 PM MST
Where
Chase County, 3.45 mi N of Champion
Measured
1 in hail
Reported by
Public
Coordinates
40.520, -101.750

Hail covered the ground.

Hail, Chase

When
May 23, 6:00 PM MST
Where
Chase County, 4.04 mi NNE of Champion
Measured
1 in hail
Reported by
Public
Coordinates
40.520, -101.710

Hail, Chase

When
May 23, 7:00 PM MST
Where
Chase County, 2.1 mi E of (Iml)imperial Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
40.520, -101.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297155, 297156, 297157, 297158.